Virginia, 2021

Damaging Winds and Lightning Strikes in Virginia, August 14, 2021

August 14, 2021 · NWS AKQ · 17 events in 11 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and lightning damage across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and lightning damage across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 2:01 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 2:01 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
301 PM EDT Sat Aug 14 2021

.SYNOPSIS...
A cold front will cross the area tonight, then stall over the
Carolinas Sunday and Monday. Several waves of low pressure will
move along this boundary, resulting in unsettled weather conditions
through mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 300 PM EDT Saturday...

Heat advsry conts thru 22Z for areas east of I95 except the lwr Md
ern shore.

The cold front now apprchg the mts from the nw with a leading sfc
trof east of the mts. Storms are rapidly dvlpng along this trof attm
and expect this trend to cont along with an increase in areal coverage
over the next svrl hrs as they move ese. Even a few sea-breeze cells
dvlpng as well. Svr threat conts through about 00Z for damaging wind
gusts and locally hvy downpours. Will have the highest PoPs and
enhanced wording until then. Pcpn tapers off later this eve and
overnite as the front sags south across the area. Lows upr 60s nw
to mid 70s se.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

The front will stall then slowly wash out across the Carolinas
Sun thru Tue with svrl waves of low pres progged to move east.
The first such wave is late Sun aftrn/Sun nite where likely to
cat PoPs will be in the grids across the Piedmont with chc PoPs
across the east. Although the threat for any svr storms will be
low, it appears the threat here will be anthr round of lclly hvy
rainfall. Would like to see how much rain we get tonite before
considering any flood related headlines. Addntl waves of low
pres will keep PoP chcs alive both Mon and Tues, highest PoPs
west, lower east. Cooler as the high to the north keeps an onshore
flow going thru the period. Highs each day from the lwr 80s north
to mid 80s south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

High pressure shifts off the New England coast late next week. Waves
of moisture from the south and se will likely keep the threat for
shwrs/storms going each day. Given the continued westward movement
of Fred, will cap PoPs across the Piedmont at 40-50% with 20-30%
across the east for now. Highs Wed 80-85, mid 80s Thurs and mid-upr
80s Fri/Sat. Lows upr 60s-lwr 70s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

VFR conditions to start the forecast period will quickly deteriorate
late this aftrn and evening as convection develops along the Blue
Ridge then tracks se across the area. RIC/SBY will be the first
to see TSRA's with PHF/ORF closer to sunset and ECG after sunset.
Lcl IFR VSBYS in hvy downpours and MVFR CIGS will accompany the
convection. Gusty winds are psbl with gusts aoa 35kts. Otw, VRBL
winds aob 10 kts become north Sun.

Some guidance suggests CIGS drop to near 1K FT late tonite across
the north behind a cold front. Did not go that low but did show
a BKN SC layer at RIC/SBY.

Outlook...
The front will likely stall near the NC/VA border resulting in
a prolonged period of MVFR conditions into early next week.
Periods of MVFR ceiling and showers/storms will persist Monday
and Tuesday as tropical moisture streams north into the area.

&&

.MARINE...
As of 300 PM EDT Saturday...

Afternoon wx analysis shows a weak sfc trough near the local
waters, with a cold front still to our NW. High pressure remains
over the wrn Atlantic (well offshore of the local area), with a
second ~1026mb sfc high now centered over the wrn Great Lakes. Winds
are generally SW 5-10 kt over the marine area, with a local sea
breeze component evident once again. Waves are ~1 ft, with 2-3 ft
seas.

Sub-SCA conditions are expected to prevail for the remainder of the
weekend into early next week. The aforementioned cold front drops
across the waters from NW to SE late tonight through Sunday, with
winds turning to the N then NE following the FROPA by Sunday. Wind
probs continue to keep winds sub-SCA, but a period of 10-15 kt NE
winds is likely over the coastal waters N of Cape Charles and across
much of the Ches Bay on Sun. Timing for these winds is during the
morning north/midday-aftn in the lower bay and SE VA coastal waters.
Highest gusts (to ~20 kt) are still expected to remain confined to
the coastal waters N of Parramore Island. Winds veer to the E and
diminish to 5-10 kt by Sunday night.

Winds remain onshore into early next week, as the weakening cold
front stalls across the coast of eastern NC just south of the region
and washes out. Winds become S-SE by midweek, remaining sub-SCA
throughout the period. Seas will generally be 2-3 ft through early
next week...with 1-2 ft waves on the Bay.

Will maintain a low risk for rip currents through the remainder of
the weekend (and Monday).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 6 PM EDT this evening for NCZ012>017-
     030>032-102.
VA...Heat Advisory until 6 PM EDT this evening for VAZ076>078-
     081>090-092-093-095>098-100-518-520-522>525.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...ERI
Hazardous weather outlook, Aug 14, 2:20 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Sat Aug 14 2021

MDZ021>025-VAZ048-060>062-064>069-075-079-080-099-509>517-519-521-
151930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Brunswick-Dinwiddie-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
320 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ076>078-081>090-092-093-095>098-100-518-
520-522>525-151930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Richmond-Northumberland-
Lancaster-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Eastern King William-Eastern King and Queen-Eastern Essex-York-
Newport News-Hampton/Poquoson-
320 PM EDT Sat Aug 14 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 2:00 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
300 PM EDT Sat Aug 14 2021

VAZ061-141945-
Cumberland VA-
300 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of Cumberland County
through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dillwyn, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cumberland, Farmville, Guinea Mills, Sunnyside, Lakeside Village,
Raines Tavern, Trents Mill, Angola, Ashby, Oak Forest, McRae,
Clinton, Hawk, Reeds, Whiteville, Grays Siding, Bear Creek Lake State
Park, Stoddert and Trenton Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3762 7826 3771 7823 3770 7809 3768 7811
      3767 7810 3747 7814 3744 7817 3744 7819
      3743 7819 3743 7820 3741 7821 3731 7832
      3731 7833 3732 7834 3730 7835 3731 7836
      3731 7837 3734 7846
TIME...MOT...LOC 1859Z 283DEG 14KT 3755 7843

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

JM
Special weather statement, Aug 14, 2:07 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
307 PM EDT Sat Aug 14 2021

VAZ048-062-141945-
Goochland VA-Fluvanna VA-
307 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of northwestern
Goochland and eastern Fluvanna Counties through 345 PM EDT...

At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palmyra, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hadensville, Palmyra, Fork Union, Columbia, Fife, Kents Store, Troy,
Dixie, Stage Junction, Union Mills, Caledonia, Wildwood, Elk Hill,
Bybee, Georges Tavern, Tabscott, Othma, Carysbrook, Wilmington and
Cunningham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3794 7832 3796 7821 3789 7802 3786 7799
      3785 7797 3766 7796 3770 7809 3772 7811
      3775 7816 3774 7819 3778 7833
TIME...MOT...LOC 1907Z 261DEG 15KT 3785 7823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Aug 14, 2:48 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
348 PM EDT Sat Aug 14 2021

VAZ098-142015-
Virginia Beach VA-
348 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of the northeastern
City of Virginia Beach through 415 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kempsville. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia Beach, Bayside, Oceana, Rudee Heights, Princess Anne Plaza,
North Virginia Beach, Dam Neck, Oceana NAS, Macons Corner and London
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3681 7614 3696 7615 3695 7609 3697 7605
      3697 7598 3695 7595 3692 7594 3690 7594
      3673 7589
TIME...MOT...LOC 1948Z 301DEG 3KT 3689 7603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI
Special weather statement, Aug 14, 2:54 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
354 PM EDT Sat Aug 14 2021

VAZ060-061-142030-
Cumberland-Prince Edward-
354 PM EDT Sat Aug 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND COUNTY...

At 354 PM EDT, a strong thunderstorm was located near Sheppards, or
near Farmville, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Farmville, Guinea Mills, Rice, Raines Tavern, Reeds, Angola,
Stoddert, McRae and Hawk.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3733 7847 3734 7846 3747 7837 3746 7814
      3744 7817 3744 7819 3743 7819 3743 7820
      3739 7822 3737 7824 3737 7823 3730 7823
      3725 7824
TIME...MOT...LOC 1954Z 283DEG 14KT 3740 7840

EI
Special weather statement, Aug 14, 3:02 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT Sat Aug 14 2021

VAZ064-511-142045-
Western Hanover VA-Caroline VA-
402 PM EDT Sat Aug 14 2021

...A strong thunderstorm will impact portions of southern Caroline
and northwestern Hanover Counties through 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ladysmith, or 8 miles southwest of Milford, moving southeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
Ashland, Milford, Ladysmith, Dawn, Kings Dominion, Chilesburg,
Sparta, Golansville, Oliver, Gum Tree, Coatesville, Hewlett, Doswell,
Penola, Noel, Gether, Beaverdam, Burruss Corner, Cedar Fork and
Ruther Glen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3797 7714 3795 7718 3793 7718 3790 7721
      3790 7723 3791 7723 3791 7724 3787 7725
      3779 7735 3780 7736 3778 7737 3775 7744
      3786 7764 3795 7769 3807 7751
TIME...MOT...LOC 2002Z 297DEG 10KT 3793 7747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Butner

The radar

The Norfolk radar (KAKQ), 126 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
August 14, 3:13 PM EST
Where
Prince Edward County, 4.45 mi W of Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.280, -78.380

Power line was downed.

Thunderstorm Wind, Caroline

When
August 14, 3:15 PM EST
Where
Caroline County, Golansville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.980, -77.500

Tree was downed along Route 1.

Thunderstorm Wind, Prince Edward

When
August 14, 3:23 PM EST
Where
Prince Edward County, 2.83 mi WNW of Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.280, -78.350

Tree was downed.

Thunderstorm Wind, Virginia Beach (C)

When
August 14, 3:25 PM EST
Where
Virginia Beach (C) County, 2.61 mi ESE of Ocean Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.880, -76.060

Numerous trees were downed in the Great Neck Park neighborhood near Cox High School.

Lightning, Virginia Beach (C)

When
August 14, 3:30 PM EST
Where
Virginia Beach (C) County, 0.55 mi W of Ocean Park
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.900, -76.110

A home was struck by lightning on Church Point Lane.

Heavy Rain, Virginia Beach (C)

When
August 14, 4:15 PM EST
Where
Virginia Beach (C) County, 0.88 mi SE of North Virginia Beach
Reported by
Mesonet
Coordinates
36.890, -75.990

Rainfall total of 4.37 inches was reported.

Thunderstorm Wind, Nottoway

When
August 14, 4:15 PM EST
Where
Nottoway County, 0.88 mi NW of Crewe
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.180, -78.130

Numerous power outages were reported.

Thunderstorm Wind, Charles City (C)

When
August 14, 4:25 PM EST
Where
Charles City (C) County, 2.97 mi NNE of Barnetts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.410, -77.130

Tree was downed and partially blocked Samaria Lane at Lott Cary Road (Route 602). Numerous power outages were reported in the area.

Thunderstorm Wind, Surry

When
August 14, 5:00 PM EST
Where
Surry County, 3.08 mi WSW of Ingersoll
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.180, -76.880

Trees were downed across Swanns Point Road near Camp Pipsico.

Thunderstorm Wind, James City

When
August 14, 5:00 PM EST
Where
James City County, 1.49 mi SSW of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.230, -76.780

Wires were downed resulting in a power outage. Additional wires were downed across the county.

Thunderstorm Wind, Isle of Wight

When
August 14, 5:22 PM EST
Where
Isle of Wight County, 0.69 mi S of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.940, -76.550

Power lines were downed resulting in a power outage.

Thunderstorm Wind, Prince George

When
August 14, 5:25 PM EST
Where
Prince George County, 0.88 mi SW of Burrowsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.210, -77.090

Trees were downed and widespread power outages were reported.

Lightning, Isle of Wight

When
August 14, 6:00 PM EST
Where
Isle of Wight County, 0.55 mi E of Smithfield
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.980, -76.620

Lightning strikes caused fires in Smithfield.

Thunderstorm Wind, Isle of Wight

When
August 14, 6:00 PM EST
Where
Isle of Wight County, 1.3 mi WNW of Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.810, -76.750

Large tree branches were downed on Bank Street in Windsor. Power outages were reported in the area.

Thunderstorm Wind, Prince George

When
August 14, 6:05 PM EST
Where
Prince George County, 3.83 mi NNW of Templeton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.120, -77.360

Power line was downed resulting in a power outage.

Thunderstorm Wind, Suffolk (C)

When
August 14, 6:20 PM EST
Where
Suffolk (C) County, 0.55 mi W of Suffolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.730, -76.590

Trees were downed and power outages were reported.

Thunderstorm Wind, Southampton

When
August 14, 7:05 PM EST
Where
Southampton County, 2.15 mi SSE of Vicksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
36.790, -77.010

Nearly 30 power outages were reported as a result of thunderstorm winds which were concentrated in an area just west of Sedley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982317, 982314, 982318, 982340, 982311, 982310, 982320, 982338, 982323, 982332, 982330, 982326, 982312, 982335, 982331, 982329, 982344.